Browse

You are looking at 1 - 4 of 4 items for :

  • Appetite reduction/loss x
  • Hypoglycaemia x
Clear All
Open access

Katia Regina Marchetti, Maria Adelaide Albergaria Pereira, Arnaldo Lichtenstein and Edison Ferreira Paiva

Summary

Adrenacarcinomas are rare, and hypoglycemic syndrome resulting from the secretion of insulin-like growth factor II (IGF-II) by these tumors have been described infrequently. This study describes the case of a young woman with severe persistent hypoglycemia and a large adrenal tumor and discusses the physiopathological mechanisms involved in hypoglycemia. The case is described as a 21-year-old woman who presented with 8 months of general symptoms and, in the preceding 3 months, with episodes of mental confusion and visual blurring secondary to hypoglycemia. A functional assessment of the adrenal cortex revealed ACTH-independent hypercortisolism and hyperandrogenism. Hypoglycemia, hypoinsulinemia, low C-peptide and no ketones were also detected. An evaluation of the GH–IGF axis revealed GH blockade (0.03; reference: up to 4.4 ng/mL), greatly reduced IGF-I levels (9.0 ng/mL; reference: 180–780 ng/mL), slightly reduced IGF-II levels (197 ng/mL; reference: 267–616 ng/mL) and an elevated IGF-II/IGF-I ratio (21.9; reference: ~3). CT scan revealed a large expansive mass in the right adrenal gland and pulmonary and liver metastases. During hospitalization, the patient experienced frequent difficult-to-control hypoglycemia and hypokalemia episodes. Octreotide was ineffective in controlling hypoglycemia. Due to unresectability, chemotherapy was tried, but after 3 months, the patient’s condition worsened and progressed to death. In conclusion, our patient presented with a functional adrenal cortical carcinoma, with hyperandrogenism associated with hypoinsulinemic hypoglycemia and blockage of the GH–IGF-I axis. Patient’s data suggested a diagnosis of hypoglycemia induced by an IGF-II or a large IGF-II-producing tumor (low levels of GH, greatly decreased IGF-I, slightly decreased IGF-II and an elevated IGF-II/IGF-I ratio).

Learning points:

  • Hypoglycemyndrome resulting from the secretion of insulin-like growth factor II (IGF-II) by adrenal tumors is a rare condition.

  • Hypoinsulinemic hypoglycemia associated with hyperandrogenism and blockage of the GH–IGF-I axis suggests hypoglycemia induced by an IGF-II or a large IGF-II-producing tumor.

  • Hypoglycemia in cases of NICTH should be treated with glucocorticoids, glucagon, somatostatin analogs and hGH.

Open access

Anthony Logaraj, Venessa H M Tsang, Shahrir Kabir and Julian C Y Ip

Summary

Adrenal haemorrhage is a rare cause of adrenal crisis, which requires rapid diagnosis, prompt initiation of parenteral hydrocortisone and haemodynamic monitoring to avoid hypotensive crises. We herein describe a case of bilateral adrenal haemorrhage after hemicolectomy in a 93-year-old female with high-grade colonic adenocarcinoma. This patient’s post-operative recovery was complicated by an acute hypotensive episode, hypoglycaemia and syncope, and subsequent computed tomography (CT) scan of the abdomen revealed bilateral adrenal haemorrhage. Given her labile blood pressure, intravenous hydrocortisone was commenced with rapid improvement of blood pressure, which had incompletely responded with fluids. A provisional diagnosis of hypocortisolism was made. Initial heparin-induced thrombocytopenic screen (HITTS) was positive, but platelet count and coagulation profile were both normal. The patient suffered a concurrent transient ischaemic attack with no neurological deficits. She was discharged on a reducing dose of oral steroids with normal serum cortisol levels at the time of discharge. She and her family were educated about lifelong steroids and the use of parenteral steroids should a hypoadrenal crisis eventuate.

Learning points:

  • Adrenal haemorrhage is a rare cause of hypoadrenalism, and thus requires prompt diagnosis and management to prevent death from primary adrenocortical insufficiency.

  • Mechanisms of adrenal haemorrhage include reduced adrenal vascular bed capillary resistance, adrenal vein thrombosis, catecholamine-related increased adrenal blood flow and adrenal vein spasm.

  • Standard diagnostic assessment is a non-contrast CT abdomen.

  • Intravenous hydrocortisone and intravenous substitution of fluids are the initial management.

  • A formal diagnosis of primary adrenal insufficiency should never delay treatment, but should be made afterwards.

Open access

Kah-Yin Loke, Andrew Sng Anjian, Yvonne Lim Yijuan, Cindy Ho Wei Li, Maria Güemes and Khalid Hussain

Summary

Hyperinsulinaemic hypoglycaemia (HH), which causes persistent neonatal hypoglycaemia, can result in neurological damage and it’s management is challenging. Diazoxide is the first-line treatment, albeit not all patients will fully respond to it, as episodes of hypoglycaemia may persist and it entails unpleasant adverse effects. Sirolimus, an mTOR inhibitor, has reportedly been successful in treating children with severe diffuse HH, thus obviating the need for pancreatectomy. We report a girl with HH, with a novel heterozygous ABCC8 gene missense mutation (c.4154A>T/ p.Lys1385Thr), who was initially responsive to diazoxide therapy. After 11 months of diazoxide treatment, she developed intermittent, unpredictable breakthrough episodes of hypoglycaemia, in addition to generalized hypertrichosis and weight gain from enforced feeding to avoid hypoglycaemia. Sirolimus, which was commenced at 15 months of age, gradually replaced diazoxide, with significant reduction and abolition of hypoglycaemia. The hypertrichosis resolved and there was less weight gain given the reduced need for enforced feeding. Sirolimus, which was administered over the next 15 months, was well tolerated with no significant side effects and was gradually weaned off. After stopping sirolimus, apart from hypoglycaemia developing during an episode of severe viral gastroenteritis, the capillary glucose concentrations were maintained >3.5 mmol/L, even after a 10 h fast. Sirolimus may have a role in the treatment of partially diazoxide-responsive forms of HH who experience breakthrough hypoglycaemia, but the long-term safety and efficacy of sirolimus are not established.

Learning points:

  • Conventional treatment of diffuse HH with diazoxide is not always effective in controlling hypoglycaemia and can be associated with unpleasant side effects.

  • Sirolimus was successfully used to abolish recurrent hypoglycaemia in partially diazoxide-responsive HH, with resolution of unacceptable diazoxide-associated side effects.

  • Sirolimus was well tolerated with no clinically significant side effects.

  • Shortly after stopping sirolimus, the capillary glucose levels remained normoglycemic.

Open access

Benjamin G Challis, Nicolai J Wewer Albrechtsen, Vishakha Bansiya, Keith Burling, Peter Barker, Bolette Hartmann, Fiona Gribble, Stephen O'Rahilly, Jens J Holst and Helen L Simpson

Summary

Pancreatic neuroendocrine tumours (pNETs) secreting proglucagon are associated with phenotypic heterogeneity. Here, we describe two patients with pNETs and varied clinical phenotypes due to differential processing and secretion of proglucagon-derived peptides (PGDPs). Case 1, a 57-year-old woman presented with necrolytic migratory erythema, anorexia, constipation and hyperinsulinaemic hypoglycaemia. She was found to have a grade 1 pNET, small bowel mucosal thickening and hyperglucagonaemia. Somatostatin analogue (SSA) therapy improved appetite, abolished hypoglycaemia and improved the rash. Case 2, a 48-year-old male presented with diabetes mellitus, diarrhoea, weight loss, nausea, vomiting and perineal rash due to a grade 1 metastatic pNET and hyperglucagonaemia. In both cases, plasma levels of all measured PGDPs were elevated and attenuated following SSA therapy. In case 1, there was increased production of intact glucagon-like peptide 1 (GLP-1) and GLP-2, similar to that of the enteroendocrine L cell. In case 2, pancreatic glucagon was elevated due to a pancreatic α-cell-like proglucagon processing profile. In summary, we describe two patients with pNETs and heterogeneous clinical phenotypes due to differential processing and secretion of PGDPs. This is the first description of a patient with symptomatic hyperinsulinaemic hypoglycaemia and marked gastrointestinal dysfunction due to, in part, a proglucagon-expressing pNET.

Learning points

  • PGDPs exhibit a diverse range of biological activities including critical roles in glucose and amino acid metabolism, energy homeostasis and gastrointestinal physiology.

  • The clinical manifestations of proglucagon-expressing tumours may exhibit marked phenotypic variation due to the biochemical heterogeneity of their secreted peptide repertoire.

  • Specific and precise biochemical assessment of individuals with proglucagon-expressing tumours may provide opportunities for improved diagnosis and clinical management.